Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 17, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 26, 2021, 3:27 PM MDT for Campbell County, Crook County, Weston County, Wyoming. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2021, 3:27 PM MDT (21:27 UTC)
- Expired
- May 26, 2021, 4:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Campbell County, WY, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 182 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 3:31 PM MDT | TSTM WND GST 60 | 17 Ne Reno Junction, WY | |
| May 26, 3:31 PM MDT | HAIL 0.75 | 17 Ne Reno Junction, WY | |
| May 26, 4:16 PM MDT | HAIL 1.75 | 11 Sw Upton, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:27 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WUUS53 KUNR 262127
SVRUNR
WYC005-011-045-262230-
/O.NEW.KUNR.SV.W.0017.210526T2127Z-210526T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
327 PM MDT Wed May 26 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southeastern Campbell County in northeastern Wyoming...
Northwestern Weston County in northeastern Wyoming...
South central Crook County in northeastern Wyoming...
* Until 430 PM MDT.
* At 327 PM MDT, a severe thunderstorm was located 18 miles northeast
of Reno Junction, or 19 miles northeast of Wright, moving northeast
at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Upton.
This includes Interstate 90 in Wyoming between Mile Markers 157 and
166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4383 10539 4396 10547 4435 10476 4401 10450
TIME...MOT...LOC 2127Z 244DEG 31KT 4397 10524
HAIL...1.25IN
WIND...60MPH
$$
Eagan4 follow-up statements
039
WWUS53 KUNR 262132
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
332 PM MDT Wed May 26 2021
WYC005-011-045-262230-
/O.CON.KUNR.SV.W.0017.000000T0000Z-210526T2230Z/
Campbell WY-Weston WY-Crook WY-
332 PM MDT Wed May 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL CAMPBELL...NORTHWESTERN WESTON AND SOUTH CENTRAL
CROOK COUNTIES...
At 332 PM MDT, a severe thunderstorm was located 20 miles northeast
of Reno Junction, or 21 miles northeast of Wright, moving east at 35
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Upton and southeastern Keyhole Reservoir.
This includes Interstate 90 in Wyoming between Mile Markers 158 and
166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 10530 4399 10537 4435 10476 4401 10450
TIME...MOT...LOC 2132Z 247DEG 30KT 4397 10519
HAIL...1.75IN
WIND...60MPH
$$
Eagan697
WWUS53 KUNR 262144
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
344 PM MDT Wed May 26 2021
WYC005-011-045-262230-
/O.CON.KUNR.SV.W.0017.000000T0000Z-210526T2230Z/
Campbell WY-Weston WY-Crook WY-
344 PM MDT Wed May 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN CAMPBELL...NORTHWESTERN WESTON AND SOUTH CENTRAL
CROOK COUNTIES...
At 344 PM MDT, a severe thunderstorm was located 21 miles south of
Moorcroft, or 26 miles northeast of Wright, moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Upton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4388 10514 4401 10523 4424 10468 4401 10450
TIME...MOT...LOC 2144Z 262DEG 29KT 4396 10505
HAIL...1.75IN
WIND...60MPH
$$
Eagan974
WWUS53 KUNR 262200
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
400 PM MDT Wed May 26 2021
WYC005-011-262210-
/O.CAN.KUNR.SV.W.0017.000000T0000Z-210526T2230Z/
Campbell WY-Crook WY-
400 PM MDT Wed May 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAMPBELL AND
SOUTH CENTRAL CROOK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning no longer poses a
threat to the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.
LAT...LON 4418 10464 4401 10450 4391 10498 4391 10506
4398 10508 4405 10508
TIME...MOT...LOC 2200Z 258DEG 26KT 4399 10492
$$
WYC045-262230-
/O.CON.KUNR.SV.W.0017.000000T0000Z-210526T2230Z/
Weston WY-
400 PM MDT Wed May 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN WESTON COUNTY...
At 400 PM MDT, a severe thunderstorm was located 16 miles southwest
of Upton, or 32 miles northeast of Wright, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Upton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4418 10464 4401 10450 4391 10498 4391 10506
4398 10508 4405 10508
TIME...MOT...LOC 2200Z 258DEG 26KT 4399 10492
HAIL...1.00IN
WIND...60MPH
$$
Eagan716
WWUS53 KUNR 262208
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
408 PM MDT Wed May 26 2021
WYC045-262230-
/O.CON.KUNR.SV.W.0017.000000T0000Z-210526T2230Z/
Weston WY-
408 PM MDT Wed May 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN WESTON COUNTY...
At 408 PM MDT, a severe thunderstorm was located 13 miles southwest
of Upton, or 33 miles west of Newcastle, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Upton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4418 10464 4401 10450 4393 10493 4406 10500
TIME...MOT...LOC 2208Z 251DEG 29KT 4400 10486
HAIL...1.50IN
WIND...60MPH
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:49 PM MDT, 38 minutes earlier.
Area forecast discussion, May 26, 2:49 PM MDT, 38 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 249 PM MDT Wed May 26 2021 .DISCUSSION...(This Evening Through Wednesday) Issued at 246 PM MDT Wed May 26 2021 Upper level analysis has a trof extending down the Rockies and a ridge over the High Plains, resulting in southwest flow across the forecast area. At the surface, an area of low pressure is located over southeastern Wyoming with a warm front extending across the Nebraska/Kansas line. Easterly/southeasterly winds are drawing low level moisture up into the area, resulting in mostly cloudy skies and fairly cool temperatures across much of northwestern 2/3rds of the area. Sunny and warmer conditions are mainly south of I-90. The warm front will continue to push northward as MLCAPE values continue to increase this afternoon. Expect the warm front to be the focus of strong to severe storms later today as well as the weak shortwave trof that is progged to cross the area this afternoon and evening. The northern extent of severe storms will be limited, with the warm front expected to extend across nebraska. As far as storm mode, there could be a few discreet supercells early on, but activity should then be largely linear as it progresses eastward. Main severe threat will be large hail/strong winds. There could be an isolated tornado over southern portions of northeast WY and very far southwest SD (Fall River and Oglala Lakota counties), but the better chance for tornadoes will remain to our south. Activity will end from southwest to northeast in the evening and overnight. The upper low will track slowly eastward along the ND/SD border on Thursday. Expect chilly/brisk northerly winds and cloudy skies/scattered showers through the day, keeping high temps in the 40s from the Black Hill into northwest SD, and in the 50s to near 60 further south and west. Could see some frost Thursday night depending on how quickly low clouds scour out, with widespread lows in the 30s. Warmer and drier on Friday with short wave ridging. However, next trof will move through the Northern Rockies into the Plains Friday night into Saturday. Unsettled weather can be expected over the weekend through early next week with temps generally near or slightly below average. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1113 AM MDT Wed May 26 2021 MVFR to locally IFR conditions will continue this morning across northwestern SD and the Black Hills this morning. Modest improvement will likely occur this afternoon before more widespread MVFR to LIFR conditions in low stratus and BR/FG arrive later this evening into tonight. Additionally, showers and thunderstorms have developed across portions of the northern Black Hills and NW SD this morning. Additional storms are expected later this afternoon across northeastern WY and southwestern SD and will move from west to east through the evening hours. Wind gusts over 50 kt and large hail will be possible with the strongest storms, primarily along and south of I-90. Locally MVFR/IFR conditions are also possible with this activity. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Eagan
Hazardous weather outlook, May 26, 5:18 AM MDT, 10 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 518 AM MDT Wed May 26 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 518 AM MDT Wed May 26 2021 /618 AM CDT Wed May 26 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible this afternoon and evening, primarily along and south of I-90. Main hazards will be damaging winds, large hail, and heavy rainfall. A localized tornado threat may also develop across portions of northeastern Wyoming and far southwestern South Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms will be possible Friday into the weekend. Some strong to severe storms may occur on Friday, particularly over northeastern Wyoming. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, May 26, 10:47 AM MDT, 4 hours 40 minutes before
Special Weather Statement National Weather Service Rapid City SD 1047 AM MDT Wed May 26 2021 SDZ012-WYZ057-071-261715- Butte SD-Northeastern Crook WY-Wyoming Black Hills WY- 1047 AM MDT Wed May 26 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE AND EAST CENTRAL CROOK COUNTIES... At 1046 AM MDT, Doppler radar was tracking a strong thunderstorm near Aladdin, or 14 miles west of Belle Fourche, moving northeast at 40 mph. Half inch hail will be possible with this storm. Locations impacted include... Belle Fourche, Fruitdale, and Aladdin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4457 10421 4465 10427 4494 10393 4466 10369 TIME...MOT...LOC 1646Z 238DEG 36KT 4465 10414 Eagan
Special weather statement, May 26, 2:45 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
245 PM MDT Wed May 26 2021
SDZ027-041-262115-
Fall River SD-Southern Foot Hills SD-
245 PM MDT Wed May 26 2021
...STRONG THUNDERSTORM OVER WESTERN FALL RIVER COUNTY...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm over
Provo, or 7 miles south of Edgemont, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Provo, Rumford and Cascade Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern South Dakota.
LAT...LON 4304 10403 4315 10406 4317 10405 4341 10360
4318 10336
TIME...MOT...LOC 2045Z 235DEG 34KT 4319 10382
JCSpecial weather statement, May 26, 2:54 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Rapid City SD 254 PM MDT Wed May 26 2021 WYZ055-262130- Southern Campbell WY- 254 PM MDT Wed May 26 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY... At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Savageton, or 18 miles northwest of Wright, moving northeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Savageton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Wyoming. LAT...LON 4383 10579 4399 10588 4419 10547 4389 10531 TIME...MOT...LOC 2054Z 246DEG 30KT 4394 10574 Eagan
Special weather statement, May 26, 3:14 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
314 PM MDT Wed May 26 2021
WYZ054-055-058-262145-
Weston WY-Northern Campbell WY-Southern Campbell WY-
314 PM MDT Wed May 26 2021
...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL AND NORTHWESTERN
WESTON COUNTIES...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Camplex Event Facility, or 16 miles south of Gillette,
moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Campbell and northwestern Weston Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.
LAT...LON 4429 10514 4421 10508 4418 10508 4418 10505
4398 10490 4385 10545 4403 10557
TIME...MOT...LOC 2113Z 248DEG 35KT 4404 10538
EaganSpecial weather statement, May 26, 3:20 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Rapid City SD 320 PM MDT Wed May 26 2021 SDZ027-041-262145- Fall River SD-Southern Foot Hills SD- 320 PM MDT Wed May 26 2021 ...STRONG THUNDERSTORM OVER WESTERN FALL RIVER COUNTY... At 320 PM MDT, Doppler radar was tracking a strong thunderstorm over Provo, or 6 miles south of Edgemont, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Edgemont, Provo and Cascade Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern South Dakota. LAT...LON 4305 10379 4310 10398 4341 10381 4332 10351 TIME...MOT...LOC 2120Z 204DEG 28KT 4320 10380 JC
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:54 PM MDT | Special Weather Statement | UNR | Campbell | 36 min |
| May 26, 3:14 PM MDT | Special Weather Statement | UNR | Campbell | 31 min |
| May 26, 3:58 PM MDT | Special Weather Statement | UNR | Weston | 47 min |
| May 26, 4:29 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.